Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 25, NWS Lake Charles, LA

May 8, 2020Cameron Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 8, 2020, 4:53 PM CDT for Cameron Parish, Vermilion Parish, Louisiana. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2020, 4:53 PM CDT (21:53 UTC)
Expired
May 8, 2020, 5:09 PM CDT
In force
16 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cameron Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 63 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
410 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WFUS54 KLCH 082153
TORLCH
LAC023-113-082245-
/O.NEW.KLCH.TO.W.0025.200508T2153Z-200508T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
453 PM CDT Fri May 8 2020

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  East central Cameron Parish in southwestern Louisiana...
  Southwestern Vermilion Parish in southwestern Louisiana...

* Until 545 PM CDT.
    
* At 452 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles south of Lowry, or 11 miles southeast of
  Lacassine National Wildlife Refuge, moving east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Cameron and southwestern Vermilion Parishes, including
  the following locations... Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2985 9285 2995 9279 2990 9233 2961 9244
TIME...MOT...LOC 2152Z 291DEG 26KT 2990 9277 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper
1 follow-up statement
348 
WWUS54 KLCH 082209
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
509 PM CDT Fri May 8 2020

LAC023-113-082218-
/O.CAN.KLCH.TO.W.0025.000000T0000Z-200508T2245Z/
Cameron LA-Vermilion LA-
509 PM CDT Fri May 8 2020

...THE TORNADO WARNING FOR EAST CENTRAL CAMERON AND SOUTHWESTERN
VERMILION PARISHES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Louisiana.

LAT...LON 2985 9285 2995 9279 2990 9233 2961 9244
TIME...MOT...LOC 2207Z 291DEG 26KT 2986 9265 

$$

K. Kuyper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 8, 2:59 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 8, 2:59 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
259 PM CDT Fri May 8 2020

.DISCUSSION....A line of storms is currently working south and
east across the region. A severe thunderstorm watch will remain in
effect for a portion of the region through 1Z/8PM. Ahead of line
gusty winds of around 20 mph are mixing down.

Across the region a cold front stretches from South Texas into
Louisiana and northeast into the mid Atlantic states. A Canadian
high pressure system is building into the central sections of the
country.

Through the afternoon the line of storms will continue south and
move off the coast over the next few hours. Temperatures will
quickly drop 10 to 20 degrees as the line passes. This cooling
trend will last into Saturday with high temperautres running 10-15
degrees below normal which will be close to the coolest maximums
for the date. With the gusty north winds that are expected, it
will feel cool for mid-May. The ridge will continue to build into
the area Sunday with lows in the 40s and 50s. This will also be
within a few degrees of record lows.

High pressure will continue to build into the region Sunday
providing a cool and clear Mothers Day, but the ridge axis will
shift east of the area early next week. Moisture and temperatures
will increase through mid week, but dry weather is anticipated
until late week.

&&

.MARINE...

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  70  48  76 /  10   0   0   0
LCH  57  72  53  79 /  50   0   0   0
LFT  56  72  54  79 /  60   0  10   0
BPT  59  73  56  79 /  30   0  10   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 6 PM CDT this evening for LAZ041>045-052>055-
     073-074.

TX...Wind Advisory until 6 PM CDT this evening for TXZ215-216.

GM...Small Craft Advisory from 7 PM this evening to 1 PM CDT Saturday
     for GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution until 7 PM CDT this evening for
     GMZ450-452-455-470-472-475.

     Small Craft Exercise Caution through Saturday afternoon for
     GMZ430-432-435.

&&

PUBLIC...05
Hazardous weather outlook, May 8, 2:10 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
210 PM CDT Fri May 8 2020

LAZ030>033-041>045-052>055-073-074-TXZ216-260-262-091915-
Beauregard-Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis-
Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-West Cameron-East Cameron-Orange-Northern Newton-
Southern Newton-
210 PM CDT Fri May 8 2020

...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A line of strong to severe storms will move through the area this
afternoon. Heavy rain, intense lightning, hail, high winds, and an
isolated tornado can not be ruled out inside the watch area.

Rain chances will decrease tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty north winds are expected Saturday. The next round of
thunderstorms may not occur until late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>029-TXZ180-201-215-259-261-091915-
Vernon-Rapides-Avoyelles-Tyler-Hardin-Jefferson-Northern Jasper-
Southern Jasper-
210 PM CDT Fri May 8 2020

This Hazardous Weather Outlook is for central Louisiana, west
central Louisiana and southeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will be possible this afternoon, however
rain chances will decrease this evening. Strong gusty winds, heavy
rain, intense lightning will be possible with he strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty north winds are expected Saturday. The next round of
thunderstorms may not occur until late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ450-452-455-470-472-475-091915-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
210 PM CDT Fri May 8 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM CDT
SATURDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms will move into the coastal waters late this afternoon
with a cold front.

A cold front will move through the coastal waters this evening with
strong offshore winds expected into Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

High pressure will build over the coastal waters this weekend with
winds decreasing into Sunday.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ432-435-091915-
Calcasieu Lake-Vermilion Bay-
210 PM CDT Fri May 8 2020

...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms will move into the coastal waters late this afternoon
with a cold front.

A cold front will move through the coastal waters this evening with
strong offshore winds expected into Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High pressure will build over the coastal waters this weekend with
winds decreasing into Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ430-091915-
Sabine Lake-
210 PM CDT Fri May 8 2020

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms will move into the coastal waters late this afternoon
with a cold front.

A cold front will move through the coastal waters this evening with
strong offshore winds expected into Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

High pressure will build over the coastal waters this weekend with
winds decreasing into Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 8, 3:41 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
341 PM CDT Fri May 8 2020

LAZ041>044-052-073-074-082130-
West Cameron LA-Calcasieu LA-Acadia LA-Jefferson Davis LA-
Lafayette LA-Vermilion LA-East Cameron LA-
341 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAFAYETTE...NORTHERN
CAMERON...SOUTHERN JEFFERSON DAVIS...ACADIA...SOUTHERN CALCASIEU AND
NORTHWESTERN VERMILION PARISHES UNTIL 430 PM CDT...

At 341 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crowley to 6 miles south of Toomey.
Movement was southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake Charles, Sulphur, Crowley, Jennings, Rayne, Kaplan, Westlake,
Welsh, Vinton, Iowa, Lake Arthur, Iota, Gueydan, Mermentau, Grand
Lake, Hayes, Lake Charles Regional Airport, Lacassine National
Wildlife Refuge, Sabine National Wildlife and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Louisiana...and southeastern Texas.

LAT...LON 3005 9372 3006 9370 3017 9364 3030 9289
      3037 9224 3000 9217 2987 9324 2993 9324
      2997 9327 3002 9327 3005 9329 3005 9333
      2985 9335 2987 9335 2988 9341 2986 9344
      2985 9340 2984 9341 2981 9366
TIME...MOT...LOC 2041Z 316DEG 26KT 3025 9235 3006 9364

K. Kuyper
Local storm report, May 8, 4:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
414 PM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     SW MAMOU                30.63N 92.42W
05/08/2020                   EVANGELINE         LA   EMERGENCY MNGR

            EVANGELINE PARISH EM REPORTING ROOFS PULLED OFF OF
            BUSINESSES ON 6TH STREET IN MAMOU. ADDITIONAL REPORTS OF
            TREES DOWN ON RAILROAD STREET.

&&

SWARTHEN
Special weather statement, May 8, 4:18 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
418 PM CDT Fri May 8 2020

LAZ044-045-052>055-082200-
Lower St. Martin LA-Iberia LA-Lafayette LA-Vermilion LA-
Upper St. Martin LA-St. Mary LA-
418 PM CDT Fri May 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAFAYETTE...IBERIA...
NORTHERN ST. MARY...NORTHEASTERN VERMILION AND ST. MARTIN PARISHES
UNTIL 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bayou Sorrel to near Youngsville. Movement
was south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lafayette, New Iberia, Morgan City, Abbeville, Catahoula, Scott,
Franklin, St. Martinville, Jeanerette, Berwick, Intracoastal City,
Cypremort Point, Stephensville, Avery Island, Broussard, Youngsville,
Baldwin, Erath, Delcambre and Maurice.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central and southwestern Louisiana.

LAT...LON 2971 9110 2975 9162 2971 9188 2980 9182
      2984 9190 2972 9215 2973 9215 2975 9213
      2976 9213 2971 9218 2971 9229 3020 9225
      3023 9148 3010 9147 3004 9122 2996 9125
      2986 9120 2981 9110
TIME...MOT...LOC 2118Z 342DEG 10KT 3013 9129 3010 9205

K. Kuyper
Local storm report, May 8, 4:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     NW LAKE CHARLES REGIONA 30.13N 93.22W
05/08/2020  M63 MPH          CALCASIEU          LA   ASOS

            ASOS MEASURED WIND GUST TO 63 MPH.

&&

SWARTHEN
Local storm report, May 8, 4:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
433 PM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SSW LAKE CHARLES REGION 30.12N 93.22W
05/08/2020                   CALCASIEU          LA   PUBLIC

            PICTURE FROM LCH REGIONAL AIRPORT OF HELICOPTER FLIPPED
            OVER. ASOS MEASURED WIND GUST OF 63 MPH NEAR THIS TIME.

&&

SWARTHEN
Local storm report, May 8, 4:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
437 PM CDT FRI MAY 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 NW RAGLEY             30.55N 93.27W
05/08/2020  E1.00 INCH       BEAUREGARD         LA   PUBLIC

            PUBLIC REPORT OF QUARTER SIZED HAIL BETWEEN RAGLEY AND
            LONGVILLE. TIME ESTIMATED BY RADAR.

&&

SWARTHEN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:09 PM CDTWind AdvisoryLCHCameron11 hr
May 8, 9:23 AM CDTWind AdvisoryLCHCameron97 min
May 8, 9:44 AM CDTSpecial Weather StatementLCHRapides46 min
May 8, 10:29 AM CDTSpecial Weather StatementLCHAvoyelles, Rapides76 min
May 8, 11:57 AM CDTSpecial Weather StatementLCHRapides, Vernon78 min
May 8, 1:04 PM CDTSevere Thunderstorm WarningLCHVernon56 min
May 8, 1:25 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides, Vernon80 min
May 8, 1:27 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Vernon63 min
May 8, 1:36 PM CDTSpecial Weather StatementLCHBeauregard69 min
May 8, 1:36 PM CDTTornado WarningLCHBeauregard, Vernon24 min
May 8, 1:48 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides, Vernon57 min
May 8, 1:57 PM CDTSmall Craft AdvisoryLCH32 hr
May 8, 2:17 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu58 min
May 8, 2:18 PM CDTWind AdvisoryLCHCameron, Lafayette, Saint Martin4 hr
May 8, 2:26 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Saint Landry64 min
May 8, 2:40 PM CDTTornado WarningLCHBeauregard, Calcasieu13 min
May 8, 3:02 PM CDTSpecial Weather StatementLCHAcadia, Calcasieu, Jefferson Davis43 min
May 8, 3:09 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis36 min
May 8, 3:21 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin39 min
May 8, 3:27 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis19 min
May 8, 3:41 PM CDTSpecial Weather StatementLCHAcadia, Jefferson Davis49 min
May 8, 3:49 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis56 min
May 8, 3:53 PM CDTTornado WarningLCHCalcasieu, Cameron37 min
May 8, 3:55 PM CDTSpecial Marine WarningLCH65 min
May 8, 4:05 PM CDTTornado WarningLCHCameron25 min
May 8, 4:18 PM CDTSpecial Weather StatementLCHLafayette, Saint Martin42 min
May 8, 4:21 PM CDTTornado WarningLCHCameron39 min
May 8, 4:22 PM CDTSpecial Marine WarningLCH53 min
May 8, 4:36 PM CDTTornado WarningLCHCameron24 min
May 8, 5:01 PM CDTTornado WarningLCHCameron, Vermilion33 min
May 8, 5:02 PM CDTSpecial Weather StatementLCHIberia, St. Mary, Vermilion88 min
May 8, 5:15 PM CDTSpecial Marine WarningLCH2 hr
May 8, 6:20 PM CDTSpecial Marine WarningLCH85 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.